Why the study?
Propafenone combined with an AV nodal blocker for cardioversion of atrial fibrillation carries potential risks of cardiogenic shock and unexpected severe reactions due to variable pharmacokinetics, drug interactions, and genetic polymorphisms.
Highlights the risk of cardiogenic shock and severe toxicity when using pill-in-the-pocket propafenone with AV nodal blockers for atrial fibrillation cardioversion, challenging the safety of current guideline recommendations.
Case suggests caution with propafenone plus blocker sequencing in AF cardioversion; leaves open need for safety data.
The current guidelines state that propafenone can be used in combination with a beta-blocker or a calcium channel blocker for pharmacologic cardioversion of recent-onset atrial fibrillation in patients without structural heart disease. To prevent the conversion from atrial fibrillation to atrial flutter with a rapid ventricular rate, it is recommended to administer propafenone following the administration of a beta-blocker or a calcium channel blocker. However, this combination carries the potential risk of cardiogenic shock. There are several scenarios where this combination can lead to shock, attributed to the variable pharmacokinetics of propafenone among individuals and its significant drug interactions with commonly used AV nodal blockers, such as metoprolol and diltiazem. Additionally, a significant proportion of the population has genetic polymorphisms that affect the metabolism of these medications. While pill-in-the-pocket propafenone is also employed in outpatient settings, unexpected severe and life-threatening reactions have been reported. In this context, we present a case report of severe propafenone toxicity in a closely monitored inpatient setting aimed at converting atrial fibrillation.
No takes yet. Share an insight, caveat, or question.
Kim et al. (2023) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: